Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 311, NWS Wichita, KS

August 17, 2019Barton County, Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 17, 2019, 2:09 AM CDT for Barton County, Russell County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 2019, 2:09 AM CDT (07:09 UTC)
Expired
Aug 17, 2019, 3:00 AM CDT
In force
51 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Barton County, KS, Russell County, KS

The radar

The Dodge City radar (KDDC), 148 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 11:40 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2044 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2044 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
2733 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 11:53 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 16, 11:53 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1153 PM CDT Fri Aug 16 2019

.SHORT TERM...(This evening through Monday night)
Issued at 259 PM CDT Fri Aug 16 2019

Surface outflow boundary pushed into northern Oklahoma this
morning with a mesoscale induced pressure perturbation
resulting in brisk southerly flow early this afternoon over
south central Kansas. Diurnal heating and low level moisture
return along the western portion of the weakening/diffuse
boundary over north central Oklahoma into south central Kansas
could be a brief focus for isolated severe convection early this
evening, though still quite a bit of inhibition to overcome north
of the state line. Otherwise, the focus overnight is expected to
along/north of the main synoptic front oriented W-E across the
mid-portion of Kansas. Moist, unstable upslope flow across the
high Plains is expected to foster a complex of storms which should
roll eastward across portions of central and eastern Kansas
overnight. Elevated moisture transport will ramp up on the
nocturnal low level jet across central Kansas along/north of the
I-70 corridor where shear/instability combo will support strong to
severe storms posing mainly a strong/damaging wind risk.

Surface boundary will remain across the area over the weekend,
augmented by convection. Gradual warming aloft and weaker forcing
will result in somewhat more conditional chances for convection.
However, with ample diurnal instability and modest shear will
still keep a risk for a few severe storms in the forecast. Heat
indices will creep up over the next few days, likely flirting with
the 105 degree advisory criteria by Sunday and Monday.

Darmofal

.LONG TERM...(Tuesday through Friday)
Issued at 259 PM CDT Fri Aug 16 2019

Upper ridge will amplify over the Rockies through the middle of
next week. It is questionable how far south a weak frontal
boundary will be able to drop south across Kansas by Tuesday night
or Wednesday. A bit stronger flow off the Pacific looks to break
down the western ridge later in the week. Rather hot still on
Tuesday with subtle cooling/less hot temperatures for Wednesday
and Thursday with only slight/conditional precip chances.

KED

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1149 PM CDT Fri Aug 16 2019

Storms have rapidly developed across much of central & northern Kansas
late this evening. The most likely TAF sites to be impacted are
KRSL, KGBD and KSLN through 09-10Z where some IFR or transient
LIFR will be possible as well as strong or damaging winds and
large hail with the strongest activity. After a lull through the
morning/early afternoon hours storms may redevelop on Sat aftn-
evebubg but confidence in the details remains fairly low at this
time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    74  95  73  96 /  30  20  20  10
Hutchinson      71  94  72  95 /  40  20  20   0
Newton          72  93  73  94 /  40  20  20  10
ElDorado        73  93  73  94 /  30  30  20  20
Winfield-KWLD   76  95  75  96 /  20  20  20  10
Russell         66  92  68  93 /  60  20  10   0
Great Bend      68  93  69  94 /  50  20  10   0
Salina          69  93  72  94 /  60  20  20  10
McPherson       70  93  71  94 /  50  20  20  10
Coffeyville     75  93  76  94 /  20  20  20  20
Chanute         73  92  74  93 /  40  30  30  30
Iola            72  92  73  93 /  40  30  30  30
Parsons-KPPF    74  92  75  93 /  30  20  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...MWM
Hazardous weather outlook, Aug 16, 10:45 PM CDT, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1045 PM CDT Fri Aug 16 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-172100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1045 PM CDT Fri Aug 16 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered to numerous thunderstorms are expected to impact portions
of central Kansas after midnight. The main threats will be damaging
straight-line winds to 70 mph and large hail up to golf-ball size.
Locally heavy rainfall could also lead to minor lowland flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Chances for thunderstorms will continue through the weekend with the
best chances along and east of a Salina to Wichita to Arkansas City
line. Strong to severe storms will be possible, mainly across the
Flint Hills into southeast Kansas.

Heat indices will hover around 100 degrees on Saturday afternoon
across much of south central and southeast Kansas. Heat indices will
range from 100 to 105 degrees across south central and southeast
Kansas on Sunday afternoon and across the entire area on Monday and
Tuesday afternoons. A heat advisory will likely be needed for
portions of the area in the Sunday through Tuesday time frame.

Slight chances for thunderstorms will exist across portions of the
area Tuesday night through Friday. While a few strong storms and
some with heavy rainfall will be possible, the risk for organized
severe weather appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is a remote possibility early this evening across
south central Kansas and overnight across central Kansas.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Aug 17, 12:53 AM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Wichita KS
1253 AM CDT Sat Aug 17 2019

KSZ032-170630-
Russell KS-
1253 AM CDT Sat Aug 17 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Russell County in central Kansas...

* Until 130 AM CDT.

* At 1251 AM CDT...National Weather Service Doppler radar was
  tracking a strong thunderstorm with locally heavy rainfall near
  Russell...moving east at 20 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Russell, Lucas, Gorham, Dorrance, Bunker Hill, Wilson State Park,
  Wilson Lake and Russell Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
central Kansas.

LAT...LON 3886 9902 3901 9903 3911 9850 3881 9850
TIME...MOT...LOC 0553Z 265DEG 18KT 3893 9881

MCGUIRE
Special weather statement, Aug 17, 1:03 AM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Wichita KS
103 AM CDT Sat Aug 17 2019

KSZ082-083-091-092-170630-
Harper KS-Sumner KS-Sedgwick KS-Kingman KS-
103 AM CDT Sat Aug 17 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Harper County in south central Kansas...
  Sumner County in south central Kansas...
  Southern Sedgwick County in south central Kansas...
  Southeastern Kingman County in south central Kansas...

* Until 130 AM CDT.

* At 100 AM CDT...National Weather Service meteorologists were
  tracking strong winds from a collapsing thunderstorm.

wind gusts up to 55 mph will be possible and the temperature may
briefly rise into the upper 80s or low 90s.

* Locations impacted include...
  Wellington, Mulvane, Clearwater, Anthony, Belle Plaine, Harper,
  Conway Springs, Caldwell, Oxford, Argonia, Norwich, South Haven,
  Geuda Springs, Viola, Mayfield, Milan, Spivey, Bluff City, Danville
  and Freeport.

LAT...LON 3702 9821 3752 9822 3752 9716 3701 9715
TIME...MOT...LOC 0602Z 221DEG 13KT 3738 9735

MCGUIRE
Local storm report, Aug 17, 1:18 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
118 AM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     NON-TSTM WND GST 4 N WELLINGTON          37.32N 97.39W
08/17/2019  M61 MPH          SUMNER             KS   AWOS

&&
Local storm report, Aug 17, 1:33 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
133 AM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     NON-TSTM WND GST 4 N WELLINGTON          37.33N 97.39W
08/17/2019  M62 MPH          SUMNER             KS   AWOS

&&
Local storm report, Aug 17, 1:48 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
148 AM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 AM     TSTM WND GST     RUSSELL AIRPORT         38.87N 98.82W
08/17/2019  M61 MPH          RUSSELL            KS   ASOS

            ASOS STATION KRSL RUSSELL MUNICIPAL AIRPORT.

&&
Special weather statement, Aug 17, 2:00 AM CDT, 9 minutes before
Special Weather Statement
National Weather Service Wichita KS
200 AM CDT Sat Aug 17 2019

KSZ033-048-170730-
Ellsworth KS-Lincoln KS-
200 AM CDT Sat Aug 17 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Ellsworth County in central Kansas...
  Southeastern Lincoln County in central Kansas...

* Until 230 AM CDT.

* At 159 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Ellsworth...moving east at 50
  mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Ellsworth, Kanopolis, Westfall and Ellsworth Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
central Kansas.

LAT...LON 3866 9793 3872 9837 3888 9838 3894 9793
TIME...MOT...LOC 0700Z 266DEG 42KT 3880 9818

MCGUIRE

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 11:33 PM CDTSpecial Weather StatementICTRussell57 min
Aug 16, 11:35 PM CDTSpecial Weather StatementICTHarper40 min
Aug 16, 11:44 PM CDTSevere Thunderstorm WarningICTRussell61 min
Aug 16, 11:51 PM CDTSpecial Weather StatementICTLincoln, Saline39 min
Aug 16, 11:53 PM CDTSpecial Weather StatementICTAllen, Woodson52 min
Aug 17, 12:11 AM CDTSevere Thunderstorm WarningICTLincoln64 min
Aug 17, 12:53 AM CDTSpecial Weather StatementICTRussell37 min
Aug 17, 1:03 AM CDTSpecial Weather StatementICTHarper, Sumner27 min
Aug 17, 1:15 AM CDTHigh Wind WarningICTSumner45 min
Aug 17, 1:18 AM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Russell42 min
Aug 17, 2:00 AM CDTSpecial Weather StatementICTEllsworth30 min
Aug 17, 2:11 AM CDTHigh Wind WarningICTCowley, Sumner49 min
Aug 17, 6:08 AM CDTSpecial Weather StatementICTChautauqua, Elk37 min
Aug 17, 6:53 AM CDTSpecial Weather StatementICTCowley37 min
Aug 17, 7:02 AM CDTSpecial Weather StatementICTChautauqua28 min
Aug 17, 7:15 AM CDTSpecial Weather StatementICTLabette30 min
Aug 17, 7:17 AM CDTSpecial Weather StatementICTChautauqua28 min
Aug 17, 7:24 AM CDTSevere Thunderstorm WarningICTLabette, Montgomery37 min
Aug 17, 7:33 AM CDTSevere Thunderstorm WarningICTChautauqua, Cowley42 min
Aug 17, 8:33 AM CDTSpecial Weather StatementICTChautauqua, Labette27 min
Aug 17, 9:25 AM CDTSpecial Weather StatementICTLabette, Montgomery35 min
Aug 17, 10:09 AM CDTSpecial Weather StatementICTMontgomery36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.